Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 51, NWS Birmingham, AL

February 21, 2001Fayette County, Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 21, 2001, 11:15 PM CST for Fayette County, Lamar County, Marion County, Alabama. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 21, 2001, 11:15 PM CST (05:15 UTC)
Expired
Feb 21, 2001, 11:45 PM CST
In force
30 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Fayette County, AL, Lamar County, AL, Marion County, AL

What was reported inside it

TimeReportWhereRemark
Feb 21, 11:20 PM CSTThunderstorm Wind 55 ECountywide, ALNumerous trees and power lines were snapped off or blown down in the northern part of the county. Hail of unknown size accompanied these storms.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 220515
SVRBHM
ALC057-075-093-220545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1115 PM CST WED FEB 21 2001

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA
  FAYETTE COUNTY IN WEST CENTRAL ALABAMA
  LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 1145 PM CST

* AT 1113 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GUIN...MOVING EAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WINFIELD AND
HAMILTON.

LAT...LON 3420 8805 3377 8811 3371 8765 3420 8764

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:00 PM CST, 8 hours 15 minutes earlier.

Area forecast discussion, Feb 21, 3:00 PM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CST WED FEB 21 2001

MAJOR AWIPS PROBLEMS TODAY.  NO RADAR/SURFACE/OR MODEL DATA COMING
INTO AWIPS.

BASED ON WHAT I SAW ON THE WORLD WIDE WEB AND PCGRIDS...CURRENT
FORECAST LOOKS GOOD.  WON/T MAKE TOO MANY CHANGES.  MAJOR QUESTION IS
HOW LONG IT WILL RAIN TOMORROW.  SINCE CONFIDENCE LEVEL IS LOW...WILL
LEAVE TIMING AS IN FORECAST...AND HAVE EVENING SHIFT UPDATE AS THE
NEW MODELS COME IN.  WILL INCREASE POP CATEGORY TONIGHT AND TOMORROW.
CATEGORICAL NORTH AND CENTRAL TONIGHT...LIKELY SOUTH.  CHANCE
TOMORROW MORNING.

BASED ON WHAT HAD TO LOOK AT...GUIDANCE NUMBERS ARE ALL CLOSE.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.  FCSTR. 80.
HSV WB 046/054 037/060 049 +500
BHM WB 050/062 040/063 052 +400
MGM WB 053/068 044/069 054 9400

.BHM...NONE.

80

In the hours before

Special weather statement, Feb 21, 7:45 PM CST, 3 hours 30 minutes before
ALZ001>038-040>050-220545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CST WED FEB 21 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SLOW MOVING COLD FRONT WILL BECOME STALLED OUT JUST NORTH OF
MONTGOMERY...AND RETREAT NORTHWARD OVERNIGHT. A SURFACE LOW
PRESSURE AREA WILL BEGIN DEVELOPING ALONG THIS FRONT AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE TENNESSEE VALLEY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NEAR THIS
FRONTAL BOUNDARY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH THE APPROACH OF THE UPPER LEVEL DISTURBANCE. ALTHOUGH
NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT...SOME
ISOLATED STORMS COULD BRIEFLY REACH SEVERE LIMITS. THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...HAIL...
AND GUSTY WINDS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:03 PM CSTTornado WarningBMXDallas27 min
Feb 21, 6:31 PM CSTSevere Thunderstorm WarningBMXDallas29 min
Feb 21, 10:33 PM CSTSevere Thunderstorm WarningBMXPerry27 min
Feb 21, 10:48 PM CSTSevere Thunderstorm WarningBMXLamar, Marion27 min
Feb 21, 11:43 PM CSTSevere Thunderstorm WarningBMXFayette, Walker47 min
Feb 22, 12:19 AM CSTSevere Thunderstorm WarningBMXJefferson56 min
Feb 22, 12:44 AM CSTSevere Thunderstorm WarningBMXFranklin31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.